Connecticut, 2017

Flash Flooding in Connecticut, October 24, 2017

October 24, 2017 · NWS OKX · 2 events in 2 counties and zones

A slow moving cold front approached the area during the evening of October 24th as a wave of low pressure formed along the Mid Atlantic coast. 75 and higher across the region, this led to heavy rain across much of coastal Connecticut, with isolated flash flooding reported in Fairfield and New Haven counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving cold front approached the area during the evening of October 24th as a wave of low pressure formed along the Mid Atlantic coast. With precipitable water values of 1.75 and higher across the region, this led to heavy rain across much of coastal Connecticut, with isolated flash flooding reported in Fairfield and New Haven counties. Numerous reports of 3-6 inches of rain were received across this region, with 3.78 inches measured at Bridgeport Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 24, 6:57 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 24, 6:57 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
757 PM EDT Tue Oct 24 2017

.SYNOPSIS...
A slow moving cold front will move across through Wednesday
morning. A wave of low pressure will move along the frontal
boundary on Thursday, and move into the Canadian Maritimes
Thursday night. High pressure will build in from Friday into
Saturday. Another slow moving front will impact the waters
Sunday into Monday. High pressure will return on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
An amplifying upper trough across the Tennessee and Ohio Valleys
will translate very slowly east tonight, preceded by a cold
front. As this cold front interacts with a strong low level jet
and an anomalously deep layer of moisture, bands of showers with
heavy rain and isolated tstms are expected, with the emphasis
shifting to Long Island and Southern CT, where there is still
good potential for 1 to 2 inches of rainfall. These bands are
still capable of mixing down stronger winds from aloft, so the
wind advisory remains in effect out east, but was cancelled for
NYC west. Mainly minor flooding is expected.

The rain will be slower to clear the area tonight than
originally anticipated.

Overnight lows will range from the lower 50s well north and
west, to the lower 60s at the coast. These are about 15 degrees
above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Showers associated with the passing cold front will continue
progressing eastward and move off the coast  Wednesday morning.
As the upper level trough becomes negatively tilted, a wave
will develop which will keep showers in the forecast across
eastern Long Island and southern CT, with western zones
remaining dry. There is uncertainty as to how far west this rain
progresses. The 12Z NAM WRF and ECMWF are more aggressive with
deepening a surface low south of the area toward Thursday
morning. This will have to be watched with subsequent model
runs with the potential for more significant rainfall.

A blend of MAV/MOS was used for high temperatures, reaching
only the mid to upper 60s area-wide.

Winds will remain light as the front pulls further away, with a
light west to northwest flow taking place Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A cold front just east of Long Island will have a wave of low
pressure developing and moving along the front Thursday into
Thursday night. Light precipitation is expected with the highest
pops mainly over the eastern zones. High pressure builds across the
area Friday and remain into Saturday.

Another slow moving front will impact the area on Sunday with the
possibility for some heavy rains across the area Sunday and into
Monday. There remains uncertainty with the location and timing of
the front, and the potential for any heavy precipitation with this
system. High pressure builds back on Tuesday.

Temperatures will be near normal through the long term period.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cold front over PA will slowly track through the region
overnight.

Rain with embedded tstms will continue to develop tonight, then
slide slowly east overnight ahead of the frontal system. Areas
of IFR can be expected with this activity.

After the front passes offshore, mainly VFR is expected through
the remainder of the TAF period. A few showers may develop at
times, but they area expected to be light with no restrictions
to visibility.

Winds at 2000 ft are 25-35 kt in the NYC area. Wind shear has
been removed from the TAFs as a result.

Winds at the surface will gradually decrease from west to east
then shift to the northwest behind the front.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: If thunderstorms redevelop further west,
showers and thunderstorms may need to be extended to 3Z.

KLGA TAF Comments: If thunderstorms redevelop further west,
showers and thunderstorms may need to be extended to 3Z.

KEWR TAF Comments: Thunderstorms may remain east of the airport
through 03Z.

KTEB TAF Comments: Thunderstorms may remain east of the airport
through 03Z.

KHPN TAF Comments: If thunderstorms redevelop further west,
showers and thunderstorms may need to be extended to 3Z.

KISP TAF Comments: Thunderstorm chances may need to be extended.

.OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
.Thu Night thru Sat...VFR.
.Sun...MVFR or lower in SHRA.

&&

.MARINE...
Marginal gales will linger into the first half of the night as
strong southerly winds precede an approaching cold front. Ocean
waters will then need to be transitioned over to an SCA.

SCA criteria seas on the ocean will linger behind the cold front
Wednesday into Wednesday night. As the pressure gradient decreases,
winds will overall become light and therefore less than SCA
criteria.

SCA for ocean seas Thursday will continue to slowly subside as
low pressure moves into the Canadian Maritime and high pressure
builds to the south. Below small craft conditions expected
Friday and into Saturday night. Then as a low deepens along a
stalled front offshore Sunday a south to southeast flow will be
increasing with gusts reaching small craft advisory across all
the forecast waters Sunday into Monday.

&&

.HYDROLOGY...
An additional 1 to 2 inches of rainfall is possible across Long
Island and Southern Connecticut, with minor urban flooding
already occurring in spots. Localized higher amounts are
possible with any training of convection as north-south rain
bands set up in a deep-layered southerly flow.

The next chance for widespread rainfall will be Sunday and
Monday. A period of heavy rainfall is possible, however, exact
timing and location are uncertain.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 AM EDT Wednesday for CTZ007-008-010>012.
     Wind Advisory until 10 PM EDT this evening for CTZ009.
NY...Wind Advisory until 2 AM EDT Wednesday for NYZ078>081.
     Wind Advisory until 10 PM EDT this evening for NYZ177-179.
NJ...None.
MARINE...Gale Warning until 2 AM EDT Wednesday for ANZ330-340-345-350-
     353.
     Gale Warning until 10 PM EDT this evening for ANZ335-338-355.

&&

SYNOPSIS...Fig/DW
NEAR TERM...Goodman/DW
SHORT TERM...CB/DW
LONG TERM...Fig
AVIATION...12/NV
MARINE...CB/Fig/Goodman/DW
HYDROLOGY...Fig/Goodman/DW
Hazardous weather outlook, Oct 24, 7:23 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
823 PM EDT Tue Oct 24 2017

CTZ009-NYZ177-179-260030-
Southern Fairfield-Northern Nassau-Southern Nassau-
823 PM EDT Tue Oct 24 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Heavy showers and isolated thunderstorms will work west to east
across the area this evening. There is the potential for localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078>081-260030-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
823 PM EDT Tue Oct 24 2017

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Heavy showers and isolated thunderstorms will work west to east
across the area into the early morning hours. There is the potential
for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-260030-
Northern Fairfield-Northern New Haven-
823 PM EDT Tue Oct 24 2017

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Tonight.

Heavy showers and isolated thunderstorms will work west to east
across the area into the early morning hours. There is the potential
for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ067>075-176-178-260030-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
823 PM EDT Tue Oct 24 2017

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-260030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
823 PM EDT Tue Oct 24 2017

...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-260030-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
823 PM EDT Tue Oct 24 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

MALOIT

In the hours before

Local storm report, Oct 24, 6:38 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
738 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG BAY SHORE               40.73N  73.25W
10/24/2017                   SUFFOLK            NY   PUBLIC

            POWER LINES DOWN RESULTING IN POWER OUTAGE ALONG SOUTH
            SIDE OF UNION BLVD

&&

JE
Local storm report, Oct 24, 6:43 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
743 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND DMG RAMSEY                  41.06N  74.15W
10/24/2017                   BERGEN             NJ   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS AND POWER LINES DOWN
            THROUGHOUT TOWN

&&

JE
Local storm report, Oct 24, 6:44 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
744 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND DMG RAMSEY                  41.06N  74.15W
10/24/2017                   BERGEN             NJ   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS AND POWER LINES DOWN
            THROUGHOUT TOWN

&&

CORRECTED EVENT TIME

JE
Local storm report, Oct 24, 7:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
831 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     NON-TSTM WND DMG PATTERSON               41.51N  73.61W
10/24/2017                   PUTNAM             NY   DEPT OF HIGHWAYS

            DOWNED TREE ON ROUTE 292 NORTH OF MOONEY HILL ROAD
            CAUSING ROAD CLOSURE

0710 AM     NON-TSTM WND DMG LEONIA                  40.86N  73.99W
10/24/2017                   BERGEN             NJ   LAW ENFORCEMENT

            POWER LINES DOWN ON FORT LEE ROAD AND GLENWOOD AVENUE.

0800 AM     NON-TSTM WND DMG MILLER PLACE            40.93N  72.99W
10/24/2017                   SUFFOLK            NY   SOCIAL MEDIA

            LARGE TREE BRANCH DOWN ON POWER LINES ON SYLVAN AVENUE

0835 AM     NON-TSTM WND DMG ELMWOOD PARK            40.90N  74.12W
10/24/2017                   BERGEN             NJ   SOCIAL MEDIA

            LARGE TREE DOWN ON POWER LINES IN ELMWOOD PARK

1154 AM     NON-TSTM WND DMG MONTCLAIR               40.82N  74.21W
10/24/2017                   ESSEX              NJ   SOCIAL MEDIA

            DOWNED TREE ON POWER LINES IN MONTCLAIR

1214 PM     NON-TSTM WND DMG RAMSEY                  41.06N  74.15W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN ON NORTH CENTRAL AVE WITH PD ON SCENE

1215 PM     NON-TSTM WND DMG SADDLE RIVER            41.03N  74.10W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            LARGE TREE DOWN ON INDIAN TRAIL WITH PD ON SCENE

1219 PM     NON-TSTM WND DMG MAHWAH                  41.09N  74.14W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN ON WEST ROAD WITH PD RESPONDING

1230 PM     NON-TSTM WND DMG WYCKOFF                 41.00N  74.17W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN INTO POWER LINES WITH FIRE DEPARTMENT
            RESPONDING AT FRANKIN AVENUE AND WYLIE PLACE

1245 PM     NON-TSTM WND DMG RAMSEY                  41.06N  74.15W
10/24/2017                   BERGEN             NJ   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS AND POWER LINES DOWN
            THROUGHOUT TOWN

0118 PM     NON-TSTM WND DMG UPPER SADDLE RIVER      41.06N  74.10W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            WIRES DOWN AND ON FIRE WITH FIRE DEPARTMENT RESPONDING
            ON OLD STONE CHURCH ROAD.

0125 PM     NON-TSTM WND DMG RIDGEWOOD               40.98N  74.11W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN ON BELMONT AND BEDFORD ROAD. FIRE DEPARTMENT
            RESPONDING TO CLOSE THE ROAD.

0145 PM     NON-TSTM WND DMG BAY SHORE               40.73N  73.25W
10/24/2017                   SUFFOLK            NY   PUBLIC

            POWER LINES DOWN RESULTING IN POWER OUTAGE ALONG SOUTH
            SIDE OF UNION BLVD

0150 PM     NON-TSTM WND DMG UPPER SADDLE RIVER      41.06N  74.10W
10/24/2017                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN ON HOUSE ON HAMPSHIRE HILL ROAD.

&&

JE
Local storm report, Oct 24, 8:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
940 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      NORTH BABYLON           40.72N  73.32W
10/24/2017                   SUFFOLK            NY   TRAINED SPOTTER

            CARS STUCK ON LONG ISLAND AVENUE WEST OF COMMACK ROAD
            WITH WATER UP TO TOP OF DOORS ON CARS

&&

JE

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
October 24, 9:30 PM EST to 10:15 PM EST
Where
New Haven County, 0.34 mi NW of Naugatuck to 0.33 mi WNW of Naugatuck
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.483, -73.055

Running flood waters over 6 inches deep were reported flowing across a gas station parking lot and onto a roadway off of Route 63 in Naugatuck.

Flash Flood, Fairfield

When
October 24, 9:55 PM EST to 10:15 PM EST
Where
Fairfield County, 1.14 mi S of Shelton to 0.83 mi S of Shelton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.303, -73.099

Route 8 northbound was closed due to flooding in Shelton with traffic being diverted at exit 13.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 723762, 723763.